Profile of young woman staring ahead into light with cystic acne on her jawline

Dealing With Trikafta Acne

Increased lung function? Check!

Healthy weight gain? Check!

Painful, cystic acne? Um...check!

Improvements in the CF community since the release of Trikafta have been astonishing. People are living healthier lives than ever before with the help of modulators, me included. Although Trikafta has been a game-changer for many, a common and unexpected reported side effect has been a huge nuisance: acne.

Why is acne a side effect of Trikafta?

Since the release of Trikafta, many people have reported acne as a common side effect. Mostly, the reports have been of cystic acne--or acne that results in painful lumps under the skin linked to hormones. Cystic acne develops when bacteria, dirt, or oil gets trapped deep under the skin and causes a pus-filled lump to form.1 Cystic acne is often painful to the touch, causes redness, and commonly occurs on the chin and jawline.1

There’s no information available on acne as a side effect of Trikafta from the manufacturer.2 In addition, there’s no mention of the skin changes in the safety information included in the prescription box. Otherwise, the only mention of acne in large is among CF community members on the internet. It’s strange that such a widely reported side effect of Trikafta remains a mystery.

My experience with Trikafta acne

Luckily, chronic skin issues like acne have never been a problem for me until I started Trikafta. I come from a long line of bad skin. However, I always had low maintenance skin that stayed relatively clear with your typical over-the-counter fash wash routine. A few months after starting Trikafta, my skin began breaking out every few weeks and it wasn’t your average pimple, but deep and painful cystic breakouts on my chin. More dermatologically knowledgeable family members told me it looked like cystic acne and advised me on what to do to potentially help.

What helped my acne?

I tried different skin products like facial cleanser, toners, serums, and spot treatments making sure my skin was clean and moisturized. Some products worked better than others, but it wasn’t until I went until I started fertility medication that it improved some. That leads me to believe it could potentially be hormonal imbalance in my case that wasn’t present before I started taking Trikafta.

Moving forward, I plan to see a dermatologist when it’s safe to enter doctor’s offices again. Since my unsightly skin isn’t a medical necessity and relatively under control right now, I don’t feel it is worth the risk for me. However, if Trikafta acne is shaking your confidence and not improving, make a dermatology appointment and share your results! I know the CF community would be interested in what is helping others control their acne.

My tips for dealing with Trikafta acne:

  • Visit a dermatologist
  • Find a natural and minimal ingredient skin care routine
  • Look at diet, lifestyle, and household products you use
  • Talk about the insecurity acne causes with others
  • Report acne as a side effect to your CF team and Vertex
  • Contact Vertex and report an adverse event (1-877-634-8789)

Has Trikafta caused skin changes such as acne? What has helped you control it?

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Cystic-Fibrosis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.